A Caltech Library Service

Space-time domain decomposition for parabolic problems

Giladi, Eldar and Keller, Herbert B. (2002) Space-time domain decomposition for parabolic problems. Numerische Mathematik, 93 (2). pp. 279-313. ISSN 0029-599X. doi:10.1007/s002110100345.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We analyze a space-time domain decomposition iteration, for a model advection diffusion equation in one and two dimensions. The discretization of this iteration is the block red-black variant of the waveform relaxation method, and our analysis provides new convergence results for this scheme. The asymptotic convergence rate is super-linear, and it is governed by the diffusion of the error across the overlap between subdomains. Hence, it depends on both the size of this overlap and the diffusion coefficient in the equation. However it is independent of the number of subdomains, provided the size of the overlap remains fixed. The convergence rate for the heat equation in a large time window is initially linear and it deteriorates as the number of subdomains increases. The duration of the transient linear regime is proportional to the length of the time window. For advection dominated problems, the convergence rate is initially linear and it improves as the the ratio of advection to diffusion increases. Moreover, it is independent of the size of the time window and of the number of subdomains. Numerical calculations illustrate our analysis.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube access
Additional Information:© Springer-Verlag Berlin Heidelberg 2002. Received April 7, 1999 / Revised version received November 12, 2000 / Published online April 17, 2002. We wish to thank the anonymous referees for carefully reading the manuscript and for their comments. This work was supported in part by NSF, under cooperative agreement # CCR-9120008.
Funding AgencyGrant Number
Issue or Number:2
Classification Code:Mathematics Subject Classification (1991): 65M55
Record Number:CaltechAUTHORS:20190829-131534035
Persistent URL:
Official Citation:Giladi, E. & Keller, H. Numer. Math. (2002) 93: 279.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:98351
Deposited By: George Porter
Deposited On:30 Aug 2019 14:30
Last Modified:16 Nov 2021 17:38

Repository Staff Only: item control page